Blizzard, Brown
- When
- December 31, 6:05 AM CST to 3:00 PM CST
- Where
- Brown forecast zone
- Reported by
- Public
- Coordinates
- 45.590, -98.352 (the zone’s center; the record gives no point)
A warm front followed by an Alberta Clipper and Arctic front brought 1 to 6 inches of snow along with some freezing rain to northeast South Dakota from December 30th into the 31st. The freezing rain on the 30th was mainly from Redfield over to Watertown where a tenth to two tenths of an inch of ice occurred.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A warm front followed by an Alberta Clipper and Arctic front brought 1 to 6 inches of snow along with some freezing rain to northeast South Dakota from December 30th into the 31st. The freezing rain on the 30th was mainly from Redfield over to Watertown where a tenth to two tenths of an inch of ice occurred. This caused very slippery conditions. The strong north winds of 30 to 45 mph came in on the 31st in the morning bringing blizzard conditions to northeast South Dakota into the afternoon hours. Travel was significantly disrupted or halted by the ice and low visibility.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 31, 2:12 AM CST, 3 hours 53 minutes earlier.
Area Forecast Discussion
National Weather Service Aberdeen SD
212 AM CST Mon Dec 31 2018
.SHORT TERM...(Today and Tonight)
Issued at 212 AM CST Mon Dec 31 2018
Main concerns for today, of course, are snow/blowing snow/winds.
Pressure bubble is finally starting to make some headway south and
should continue to push main baroclinic zone south in the process.
However, accumulating snow looks to continue across the CWA through
at least the morning hours today before finally shifting off to the
south of the forecast area. The highest snow amounts look like
they'll occur over the Sisseton Hills/Coteau region, where around 6
or so inches total looks possible. The latest HREF/HRRR support this
idea. Given limited coverage of 6 inch + amounts, will maintain
advisory and not upgrade. That said, still feel near blizzard
conditions are possible across the region yet this morning with
winds occasionally gusting to near 40 mph. Currently the greatest
pressure rises are forecast to slide through the western CWA and
this may be where winds end of the strongest through the morning
hours. Nonetheless will have to keep an eye on the wind and vsbys in
case an upgraded is needed due to worsening conditions. Highs today
should not be much higher than the morning lows.
For tonight pcpn will end and there should be some clearing although
perhaps not completely clear. With arctic air in place, and
slackening winds, it should be cold, with some areas able to reach
20 below by morning. Wind chills will continue to be an issue so
that advisory will be allowed to continue.
.LONG TERM...(Tuesday through Sunday)
Issued at 212 AM CST Mon Dec 31 2018
We open the period with surface high pressure overhead, moving
slowly east and parts of the western CWA already under southerly
return flow. We have a widespread snowpack, so temperature recovery
will be much delayed and blended guidance temperatures
Tuesday/Tuesday night are appropriate given 925mb temperatures
initially starting at -20C. This layers temperature does gradually
warm with westerly flow at 925mb, -10 to -8C by Tuesday night but
given the starting point (readings at the surface well below zero in
spots) readings will probably fall at least a handful of degrees
overnight. Favorable mixing conditions continue into Wednesday and
Thursday with westerly flow in the low levels, with 925mb
temperatures above freezing. I would anticipate some feedback from
our snow-pack, limiting temperature recovery despite favorable
mixing, and wouldn't be surprised if we have to deal with some
fog/low stratus given its a modified Pacific airmass moving into the
region.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1123 PM CST Sun Dec 30 2018
The only terminal not reporting snow yet is KPIR, but that should
be changing within the next couple of hours, and KPIR should be
reporting snow, too. Sub-VFR cigs and visbies in falling and
blowing snow is expected over the next 12 to 18 hours, before VFR
gradually returns to the region. Strong northerly winds have
picked up at KABR/KMBG and will be spreading down to include the
KATY/KPIR terminals over the next few hours.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 6 PM CST /5 PM MST/ this evening
for SDZ003>011-015>023-033>037-045-048-051.
Wind Chill Advisory from 6 PM CST /5 PM MST/ this evening to
noon CST /11 AM MST/ Tuesday for SDZ003>011-015>023-034>037-
051.
MN...Winter Weather Advisory until 6 PM CST this evening for MNZ039-
046.
Wind Chill Advisory from 6 PM this evening to noon CST Tuesday
for MNZ039-046.
&&
SHORT TERM...TDK
LONG TERM...Connelly
AVIATION...DornHazardous Weather Outlook National Weather Service Aberdeen SD 420 AM CST Mon Dec 31 2018 MNZ039-046-SDZ003>011-015>023-034>037-051-011030- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Sully-Hughes-Hyde-Hand-Buffalo- 420 AM CST Mon Dec 31 2018 /320 AM MST Mon Dec 31 2018/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Snow and blowing snow this morning, with near blizzard conditions possible. Brutally cold wind chills expected later today and tonight. Wind chills as cold as 25 below to 35 below are expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ033-045-048-011030- Stanley-Jones-Lyman- 420 AM CST Mon Dec 31 2018 /320 AM MST Mon Dec 31 2018/ This Hazardous Weather Outlook is for central South Dakota. .DAY ONE...Today and tonight. Snow and blowing snow this morning, with near blizzard conditions possible. Brutally cold wind chills expected later today and tonight. Wind chills as cold as 25 below to 35 below are expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1210 AM CST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM FREEZING RAIN CASTLEWOOD 44.72N 97.03W
12/30/2018 E0.10 INCH HAMLIN SD PUBLIC
VIA SOCIAL MEDIA.
&&
MCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1211 AM CST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FREEZING RAIN SOUTH SHORE 45.10N 96.93W
12/30/2018 E0.10 INCH CODINGTON SD PUBLIC
VIA SOCIAL MEDIA.
&&
MCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1213 AM CST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM FREEZING RAIN 2 ESE WATERTOWN 44.91N 97.13W
12/30/2018 E0.15 INCH CODINGTON SD PUBLIC
VIA SOCIAL MEDIA.
&&
MCThe national radar mosaic for the moment the first event began.
10 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798403, 798405, 798407, 798409, 798411, 798406, 798410, 798412, 798413, 798414.